Maryland, 2026

Damaging Winds in Maryland, March 16, 2026

March 16, 2026 · NWS AKQ · 4 events in 2 counties and zones

A strong area of low pressure occluded over the Great Lakes on March 16, pushing a strong cold front towards the region. A secondary surface low formed along the cold front across portions of western North Carolina during the afternoon of March 16 before tracking northeast into Virginia during the evening of March 16.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A strong area of low pressure occluded over the Great Lakes on March 16, pushing a strong cold front towards the region. A secondary surface low formed along the cold front across portions of western North Carolina during the afternoon of March 16 before tracking northeast into Virginia during the evening of March 16. Scattered showers and severe storms occurred ahead of and along the cold front with the strongest storms along the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 16, 5:55 PM EST, 3 hours 29 minutes earlier. Its key messages:

  • 1) Showers and storms continue this afternoon and this evening. SPC has maintained the Moderate Risk(level 4/5) for western and central portions of the area with an Enhanced Risk (level 3/5) in place for the rest of the area (except eastern portions of the Eastern Shore with a Slight Risk). 2) Cold and breezy Tuesday, with a hard freeze likely for most of the area Tuesday night/early Wed morning. It remains dry, with seasonable temperatures returning late in the week.
Area forecast discussion, Mar 16, 5:55 PM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
655 PM EDT Mon Mar 16 2026

.WHAT HAS CHANGED...
Severe weather continues ahead of a strong cold front today.
The Storm Prediction Center has maintained a Moderate Risk
(level 4/5) with probabilities to 60% for wind and 10% for
tornadoes across much of the area.

&&

.KEY MESSAGES...
1) Showers and storms continue this afternoon and this
evening. SPC has maintained the Moderate Risk(level 4/5) for western
and central portions of the area with an Enhanced Risk (level 3/5)
in place for the rest of the area (except eastern portions of the
Eastern Shore with a Slight Risk).

2) Cold and breezy Tuesday, with a hard freeze likely for most of
the area Tuesday night/early Wed morning. It remains dry, with
seasonable temperatures returning late in the week.

&&

.DISCUSSION...
As of 320 PM EDT Monday...

KEY MESSAGE 1...Showers and storms continue this afternoon and this
evening. SPC has maintained the Moderate Risk(level 4/5) for western
and central portions of the area with an Enhanced Risk (level 3/5)
in place for the rest of the area (except eastern portions of the
Eastern Shore with a Slight Risk).

The severe threat continues this afternoon, though the first part of
the event has proved underwhelming. This is due to the messiness of
the pre-frontal activity that moved through this morning. A few spin
ups have been observed, with one tornado warning issued for parts of
NE NC near Edenton, as well as more recent one issued for near
Elizabeth City. The environmental conditions continue to remain
favorable for severe weather, especially in NE NC and SE VA where
the most healthy line of convection moving through. There is a
tongue of MLCAPE extends across that area which has helped increase
the severe potential. The special 18Z sounding KMHX showed a very
supportive environment, with ~340 m2/s2 0-1km SRH and MUCAPE of
almost 1900 J/kg. Farther north across the local area, a similar,
yet slightly less favorable environment is likely occuring due to
temperatures and dew points being a little lower with limited
clearing. While lots of shear and moisture remain in place, the
limiting factor remains instability and the fact the environment has
been worked over from previous, non-severe morning convection. SPC
sent an updated outlook that did drop the tornado probs across the
region, but the higher wind probs remained the same as the strong
upper jet continues to move across the area. While less coverage of
severe has been realized so far, the multiple rounds of
thunderstorms is going as expected. The SE portion of our will
continue to see storms moving through for the next few hours ahead
of the front. Hi-res guidance continues to bring the front through
our area from west to east between the hours of 7-10 pm (plus or
minus an hour pending the exact development of this line). This line
will bring one last punch of wind as it will be racing across the
local area rapidly. Strong to severe winds are expected along this
line and a few tornadoes along the line cannot be ruled out. While
some may think that the event is over, it is important to remain
weather aware until after this front comes through and not to find
yourself caught off guard.

KEY MESSAGE 2...Cold and breezy Tuesday, with a hard freeze likely
for most of the area Tuesday night/early Wed morning. It remains
dry, with seasonable temperatures returning late in the week.

Solid pressure rises are expected behind the front, which will keep
breezy conditions through Tuesday afternoon with gusts of 20-25 mph
possible. A very cold airmass will move in behind the front,
bringing temperatures down below normal on Tuesday and Wednesday,
with highs only reaching the 40s. Most of the area can expect a hard
freeze on Tuesday night/Wednesday morning as high pressure builds in
overhead and winds trend downwards. Lows will drop into the upper
20s to lower 30s, with the exception being the NC OBX, where
temperatures will be a little more modified by the surrounding
bodies of water. Temperatures will start to trend warmer by late
week, with generally dry conditions currently forecast through the
weekend.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 655 PM EDT Monday...

There is currently a mixed bag of flight conditions across the
forecast area. Generally VFR to MVFR conditions will continue
through early tonight until after the cold front gives the terminals
one last punch of wind/rain. Have included TEMPOs at all terminals
(roughly between 00-04z) to try and capture this line as it moves
through the terminals. The timeframe for this line moving through
spans roughly 2 hrs at all terminals which is due to the exact
timing remaining slightly uncertain. Once this front moves through,
the impacts will be quick, with some rain in the wake of the front.
Additionally, LLWS continues to impact the terminals for the next
few hours, lingering through around 02-03z before finally tapering
off. Surface winds have been under performing somewhat, but an
increase in winds is still expected as the front approaches and
immediately following. Behind the front, conditions will start to
improve and winds will start to decrease by the morning, though they
will remain gusty.

Outlook: Dry/VFR conditions return Tue on breezy WNW winds,
remaining dry Wed-Thu with diminishing winds.

&&

.MARINE...
As of 245 PM EDT Monday...

Key Messages:

- A strong cold front will cross the local waters this evening.
  Small Craft Advisory conditions continue in advance of the
  front, with a period of gale conditions expected late this
  afternoon and evening.

- A few strong to severe thunderstorms will be possible across
  the waters through this evening. The main threat is strong
  wind gusts to 55kt along with the potential for a few
  waterspouts.

As low pressure deepens and lifts NE through the Great Lakes
this afternoon, a strong cold front will approach from the W,
then cross the Mid-Atlantic coast later this evening into the
early overnight hours. Modestly strong pressure falls, a tight
pressure gradient, and a 65-80 kt LLJ favor a 3-6hr period of
southerly gales, primarily for the northern coastal waters, but
a ~3hr period of gale conditions is also likely for the southern
coastal waters, Ches. Bay, lower James, and Currituck Sound
late this aftn and evening. Occasional gusts to 35kt are also
possible over the upper rivers, but periodic showers/tstms
through the evening are likely to disrupt the synoptic flow for
the marine zones farther inland. Stable low-level lapse rates
with a mild and moist airmass overspreading cold ocean water
will be a limiting factor for anything more than just a few
strong to locally severe storms through this evening. Local wind
probs still depict the 70-100% probs of 34kt gusts over most of
the marine area with the exception of the upper rivers, and
even a 30-50% chc of 43kt gusts N of Parramore Is. Sharp
pressure rises of 10-12mb/3hr will result in strong WNW wind
gusts along and immediately behind the cold front, which could
also be enhanced by any convection. Seas build to 7-9ft S to
9-13ft N, with waves in the Ches. Bay of 3-5ft, and 5-7ft at the
mouth of the Bay. SCAs remain in effect through late
morning/early afternoon, with Gale Warnings going into effect
late morning through the afternoon and continuing through 1 AM.
The Currituck Sound also remains in a Gale Warning.

Remaining breezy Tuesday, with a secondary surge possible for the
Ches. Bay and coastal waters Tuesday night. This may allow for SCA
conditions to continue, or resume for the Ches. Bay. Meanwhile, seas
will be slow to subside Tuesday into Tuesday night. Otherwise, more
benign marine conditions are expected by mid to late this week as
high pressure settles across the region.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Wind Advisory until 1 AM EDT Tuesday for MDZ021>025.
NC...Wind Advisory until midnight EDT tonight for NCZ015>017-032-
     102.
VA...Wind Advisory until 1 AM EDT Tuesday for VAZ099-100.
     Wind Advisory until midnight EDT tonight for VAZ095-097-098.
MARINE...Gale Warning until 1 AM EDT Tuesday for ANZ630>634-638-650-652-
     654-656-658.
     Small Craft Advisory until 6 AM EDT Tuesday for ANZ635>637.

&&

DISCUSSION...NB
AVIATION...NB
MARINE...AJZ/JDM
Hazardous weather outlook, Mar 16, 9:14 PM EST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1014 PM EDT Mon Mar 16 2026

NCZ012-013-030-VAZ048-060>062-064>069-075-076-079>083-087>089-092-
509>522-180215-
Northampton-Hertford-Bertie-Fluvanna-Prince Edward-Cumberland-
Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Westmoreland-Richmond-Brunswick-Dinwiddie-
Prince George (including Hopewell and Petersburg)-Charles City-
New Kent-Greensville-Sussex-Surry-Southampton-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
1014 PM EDT Mon Mar 16 2026

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, north central Virginia,
south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ015>017-032-102-VAZ095-097-098-180215-
Pasquotank-Camden-Western Currituck-Perquimans-Eastern Currituck-
Norfolk/Portsmouth-Chesapeake-Virginia Beach-
1014 PM EDT Mon Mar 16 2026

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 71 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Wind Advisory.

A narrow line of showers and thunderstorms are expected this
evening,
ahead of an approaching strong cold front. Wind gusts of 50-60 mph
will be possible through midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ014-031-VAZ077-078-084>086-090-093-096-523>525-180215-
Gates-Chowan-Northumberland-Lancaster-Gloucester-Middlesex-Mathews-
James City-Isle of Wight-Suffolk-York-Newport News-Hampton/Poquoson-
1014 PM EDT Mon Mar 16 2026

...SEVERE THUNDERSTORM WATCH 71 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

A narrow line of showers and thunderstorms are expected this
evening, ahead of an approaching strong cold front. Wind gusts of
50-60 mph will be possible through midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ021>025-VAZ099-100-180215-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-Northampton-
1014 PM EDT Mon Mar 16 2026

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EDT TUESDAY...
...SEVERE THUNDERSTORM WATCH 71 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Wind Advisory.

A narrow line of showers and thunderstorms are expected this
evening, ahead of an approaching strong cold front. Wind gusts of
50-60 mph will be possible through midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Mar 16, 9:02 PM EST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1002 PM EDT Mon Mar 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     Tstm Wnd Dmg     1 W Magnolia            36.75N 76.56W
03/16/2026                   City of Suffolk    VA   911 Call Center

            Powerlines down. Time estimated from radar.

&&
Local storm report, Mar 16, 9:05 PM EST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1005 PM EDT Mon Mar 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     Tstm Wnd Gst     2 E Langley Afb         37.08N 76.33W
03/16/2026  M59 MPH          City of Hampton    VA   AWOS

            AWOS station KLFI Langley AFB Hamp.

&&
Local storm report, Mar 16, 9:15 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1015 PM EDT Mon Mar 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     Tstm Wnd Gst     2 ESE Messick           37.11N 76.32W
03/16/2026  M59 MPH          City of Poquoson   VA   Mesonet

            Mesonet station XPOQ Poquoson.

&&
Local storm report, Mar 16, 9:22 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1022 PM EDT Mon Mar 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     Tstm Wnd Dmg     3 NW Ivor               36.93N 76.93W
03/16/2026                   Southampton        VA   911 Call Center

            Report of tree and powerline down on US-460
            near Drews Ave.

&&

AC
Local storm report, Mar 16, 9:23 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1023 PM EDT Mon Mar 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     Tstm Wnd Dmg     3 NE Goodwins Store     37.56N 77.84W
03/16/2026                   Powhatan           VA   Public

            Tree blown down on house.

&&
Local storm report, Mar 16, 9:24 PM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1024 PM EDT Mon Mar 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     Marine Tstm Wind 15 ENE Virginia Beach   36.90N 75.71W
03/16/2026  M43 MPH          ANZ656             VA   Mesonet

            Mesonet station XCLT Chesapeake Light Tower.

&&

05

The radar

The Dover AFB radar (KDOX), 54 km away, was scanning. The volume nearest the first event began at 02:21 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
March 16, 9:24 PM EST
Where
Dorchester County, 0.88 mi NE of Linkwood
Measured
58 kt (67 mph) measured gust
Reported by
Public
Coordinates
38.540, -75.940

A gust to 67 miles per hour was measured by a Maryland mesonet at Linkwood volunteer fire department.

Thunderstorm Wind, Wicomico

When
March 16, 9:40 PM EST
Where
Wicomico County, 1.28 mi WSW of Hebron
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.410, -75.700

A tree fell down across Quantico Road near Hebron, Maryland.

Thunderstorm Wind, Wicomico

When
March 16, 9:50 PM EST
Where
Wicomico County, 2.34 mi NNW of Chesapeake Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.410, -75.520

A tree fell down along the the intersection of Zion Road and Pristine Place outside of Salisbury, Maryland.

Thunderstorm Wind, Wicomico

When
March 16, 9:55 PM EST
Where
Wicomico County, 1.48 mi SSE of Melson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.410, -75.470

A tree fell down across the road at the intersection of Pintail Drive outside of Parsonsburg, Maryland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2026Every state in 2026This day in weather historyWarnings in Maryland, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1322926, 1322923, 1322924, 1322925.